Affordable Access

Influence of chemical structure on hypersensitivity reactions induced by antiepileptic drugs: the role of the aromatic ring.

Authors
  • Handoko, Kim B1
  • van Puijenbroek, Eugène P
  • Bijl, Annemarie H
  • Hermens, Walter A J J
  • Zwart-van Rijkom, Jeannette E F
  • Hekster, Yechiel A
  • Egberts, Toine C G
  • 1 Division of Pharmacoepidemiology and Pharmacotherapy, Utrecht Institute of Pharmaceutical Sciences, Faculty of Science, Utrecht University, Utrecht, the Netherlands.
Type
Published Article
Journal
Drug safety
Publication Date
2008
Volume
31
Issue
8
Pages
695–702
Identifiers
PMID: 18636788
Source
Medline
License
Unknown

Abstract

This study confirms that the presence of an aromatic ring as a common feature in chemical structures of AEDs partly explains apparent 'idiosyncratic' hypersensitivity reactions. Symptoms of hypersensitivity were reported twice as frequently with aromatic AEDs than with non-aromatic AEDs. Strong associations for aromatic AEDs versus non-aromatic AEDs were found for T-cell-mediated (type IV) reactions, as well as for cutaneous reactions.

Report this publication

Statistics

Seen <100 times